Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

April 7, 2020Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 7, 2020, 4:28 AM CDT for Mille Lacs County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2020, 4:28 AM CDT (09:28 UTC)
Expired
Apr 7, 2020, 5:15 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WWUS83 KMPX 070928
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Tue Apr 7 2020

MNZ043-044-071015-
Morrison-Mille Lacs-
428 AM CDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILLE LACS AND EAST
CENTRAL MORRISON COUNTIES...

At 428 AM CDT, a strong thunderstorm was located over Lastrup, or 15
miles east of Little Falls, moving northeast at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Lastrup, Vineland, Hillman and
Bayview.

This includes U.S. Highway 169 between mile markers 209 and 227.
 
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4625 9372 4603 9352 4593 9403 4602 9419
      4616 9390 4616 9381 4621 9380
TIME...MOT...LOC 0928Z 244DEG 30KT 4600 9405 

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 7, 3:11 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 7, 3:11 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Tue Apr 7 2020

.SHORT TERM...(Today through Wednesday)
Issued at 312 AM CDT Tue Apr 7 2020

Showers and thunderstorms developing on the nose of a 50kt low-
level jet look to persist from east central MN into west central
WI this morning (along/north of Interstate 94), but then activity
should diminish by the afternoon as lift diminishes. A punch of
dry air (noted on early morning water vapor imagery) looks to
bring rapidly clearing skies when it arrives this afternoon.
Plenty of boundary layer mixing and 925mb temps from +10C to +14C
should easily yield high temps in the 60-70 degree range across
most of the area.

The reinforcing cold front on Wednesday will signal the
transition to below normal temps, which will last well into the
long term period. Models are in good enough agreement to warrant
60-70 percent POPS across southern MN and central WI (generally
along/south of I-94) on Wednesday. Right now just have showers
mentioned, but may need to add thunder to the forecast in far
southern MN where models are hinting at the potential for steep
lapse rates and a couple hundred joules of MUCAPE. Highs will top
out in the mid 40s to lower 50s on Wednesday under a brisk
northwest wind.

.LONG TERM...(Wednesday night through Monday)
Issued at 312 AM CDT Tue Apr 7 2020

The true push of cold air arrives at the start of the long term
forecast period, as 925mb temps plummet below 0C. Expect sub-
freezing lows on Thursday morning for most locations, with highs
only reaching the upper 30s to lower 40s. Cyclonic flow on the
western periphery of the Great Lakes cyclone may bring a few
showers to eastern areas (west central WI) on Thursday, but
overall dry weather is expected through Friday.

Model agreement for the weekend and beyond is still poor. The
ECMWF features a wet forecast for Saturday into Monday as a
trough noses into the Upper Midwest. Meanwhile, the GFS is well to
the south (Southern Plains to southern MS Valley) with any
notable precipitation. Therefore the NBM consensus low-chance POPS
will have to do for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM CDT Tue Apr 7 2020

MVFR ceilings, with some pockets of IFR ceilings, have overspread
much of the area and ceilings will continue to drop overnight as
a warm front approaches from the west. IFR ceilings are expected
at all sites with some MVFR-IFR fog developing through daybreak
Tuesday. The main concern is convection through Tuesday morning.
Best chances remain along and north of the I-94 corridor but
instead of moving ENE, models have aligned with radar trends in
the convection moving more due E and potentially SE in eastern MN
into western WI. As such, have only kept the 2 southern MN TAFs
dry with a mix of SHRA and TSRA in the TAFs. For winds, the trend
is to keep SE winds in place ahead of the system then winds
quickly snap to SW and NW as the low pres center and its cold
front move through the area. Timing is still a little tricky so
some leeway of 1-2 hrs may be needed for the wind shift and
clearing Tuesday afternoon.

KMSP...Have adjusted the precip mention to a TEMPO as convection
in western MN is moving generally due E and there is a fair amount
of lightning in the convection so although only generic
thunderstorms, they may come close enough to MSP for them to show
up in the observations. The duration of TSRA may be a bit longer
than the current TEMPO shows so that may need to be adjusted based
on radar trends. Otherwise, confidence remains high in having IFR
conditions during the morning push, especially for ceilings.
Clearing will be fairly quick late morning into early afternoon as
the cold front pushes across the area.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc -TSRA/MVFR. Wind NW 10-15G25kts.
Thu...VFR. Wind WNW 10-15G25kts.
Fri...VFR. Chc -SHRA/MVFR. Wind WNW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Apr 7, 4:03 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
403 AM CDT Tue Apr 7 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
080915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
403 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected along and north of
Interstate 94 this morning. Small hail is possible with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River flooding will continue. Mostly minor flooding is expected
or possible along the Minnesota and Mississippi Rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Apr 7, 2:53 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 AM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             ST. JOSEPH              45.57N 94.32W
04/07/2020  E0.25 INCH       STEARNS            MN   PUBLIC

            PEA-SIZED HAIL REPORTED.

&&

JPC
Special weather statement, Apr 7, 3:06 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 AM CDT Tue Apr 7 2020

MNZ042-043-070845-
Morrison-Todd-
306 AM CDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 345 AM CDT...

At 305 AM CDT, a strong thunderstorm was located near Bertha, or 30
miles northeast of Alexandria, moving east at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Staples, Motley, Cushing, Philbrook and Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 109
and 128.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4635 9470 4636 9467 4631 9455 4633 9443
      4630 9436 4627 9434 4623 9440 4618 9437
      4616 9438 4616 9500 4626 9505 4637 9474
TIME...MOT...LOC 0805Z 247DEG 28KT 4623 9494

JPC
Local storm report, Apr 7, 3:10 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 AM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     HAIL             ST. CLOUD               45.56N 94.17W
04/07/2020  E0.75 INCH       STEARNS            MN   PUBLIC

            BETWEEN DIME AND NICKEL SIZED HAIL REPORTED.

&&

JPC
Local storm report, Apr 7, 3:19 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 AM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     HAIL             2 N WAITE PARK          45.58N 94.22W
04/07/2020  U0.50 INCH       STEARNS            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0314 AM     HAIL             4 SE LITTLE FALLS       45.94N 94.32W
04/07/2020  U0.50 INCH       MORRISON           MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, Apr 7, 3:26 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT Tue Apr 7 2020

MNZ043-044-050-070915-
Benton-Morrison-Mille Lacs-
326 AM CDT Tue Apr 7 2020

...A LINE OF STORMS WILL AFFECT CENTRAL MILLE LACS...NORTHEASTERN
BENTON AND SOUTHEASTERN MORRISON COUNTIES THROUGH 415 AM CDT...

At 325 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Rice to near
Royalton. Movement was east at 40 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Milaca, Pierz, Royalton, Bock, Granite Ledge, Morrill, Buckman,
Little Rock, Genola, Hillman and Rum River.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 150 and 159.
 U.S. Highway 169 between mile markers 192 and 203.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4587 9352 4579 9351 4576 9353 4574 9416
      4589 9446 4605 9393
TIME...MOT...LOC 0825Z 261DEG 33KT 4581 9404 4587 9431

JPC
Special weather statement, Apr 7, 4:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Tue Apr 7 2020

MNZ043-044-071015-
Morrison-Mille Lacs-
428 AM CDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILLE LACS AND EAST
CENTRAL MORRISON COUNTIES...

At 428 AM CDT, a strong thunderstorm was located over Lastrup, or 15
miles east of Little Falls, moving northeast at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Lastrup, Vineland, Hillman and
Bayview.

This includes U.S. Highway 169 between mile markers 209 and 227.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4625 9372 4603 9352 4593 9403 4602 9419
      4616 9390 4616 9381 4621 9380
TIME...MOT...LOC 0928Z 244DEG 30KT 4600 9405

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:29 PM CDTSpecial Weather StatementMPXStevens31 min
Apr 7, 12:29 AM CDTSpecial Weather StatementMPXStearns61 min
Apr 7, 1:33 AM CDTSpecial Weather StatementMPXSherburne27 min
Apr 7, 1:34 AM CDTSpecial Weather StatementMPXDouglas41 min
Apr 7, 1:48 AM CDTSevere Thunderstorm WarningMPXDouglas42 min
Apr 7, 2:37 AM CDTSpecial Weather StatementMPXBenton23 min
Apr 7, 3:06 AM CDTSpecial Weather StatementMPXTodd39 min
Apr 7, 3:26 AM CDTSpecial Weather StatementMPXBenton49 min
Apr 7, 5:56 AM CDTSpecial Weather StatementMPXMorrison34 min
Apr 7, 8:58 AM CDTSpecial Weather StatementMPXRusk77 min
Apr 7, 9:13 AM CDTSevere Thunderstorm WarningMPXRusk47 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.